Social Anxiety Support Forum banner
61 - 72 of 72 Posts

·
Banned
Joined
·
2,320 Posts
Can somebody explain to me how a drug that inhibits noradrenaline can make you sleep? I'm interessted in Mirtazapine, because I need a new sleep aid, and my body NEEDS noradrenaline to feel happy, so this drug seems exactly as what I need.

But does it really increase your noradrenaline while it makes you sleepy? This is just such a contradiction...
It disinhibits NE release either overall or just in certain parts of the brain. Either way, I think it does so in some areas more than others. I've been speaking with my doc cuz I'm not so sure an ne boost is good for sa. Then again, maybe the 5ht effects this med has on anxiety outweighs the cons of ne on anxiety...

It does make me sleepy. When you first start the med it will really knock you out. After a couple or few weeks or so your body will get used to it and it should become only a slightly noticeable sedation. I believe this effect is induced mainly through H1 receptor antagonism.
 

·
Banned
Joined
·
2,320 Posts
meh

:bah

I'd avoid... Especially in monotherapy or if you're taking it alone as there's probably a 90% chance of gaining weight among other things. You need to do a serious amount of cardio on this med to balance things out! lol

As far as i can tell its only helped me with sleep, i`ve been taking them for 7 months working my way up to 45 mg but i just kicked it coz it was poopin out on me, my anxiety has increased in the last few months but i thought it was me but now i`ve stopped taking them i realise that it was the med. I gained some weight whilst on them and i`ve had vivid nightmares for a while, my heart rate has dropped from 100 bpm to around 80 since i stopped, so glad to feel like i`m getting back to being a bit more like me again instead of an anxious zombie.
Same. Not so sure about this med. I've been on it the past 2-3 months with little effect for sa and I just came off. Only thing it's been useful for me is sleep as well, but I was waking up still tired and even depressed and although I can't be certain, am attributing those terrible side effects to this med. Energy levels seemed abit lower on this med, and when out in social situations I was maybe more driven to socialize but not any more comfortable per se. Weight gain was an issue the first time round, this time I took it with Zoloft and my weight didn't move...

I'm not so sure this is a good med for anxiety because it boosts norepinephrine in 2 different ways, agonizes kappa-opioid, and I don't believe the effects at 5HT2C are well understood as it is now believed to be an inverse agonist at those. It antagonizes dopamine receptors, but probably not enough to be meaningful. But still, dopamine antagonists are very very bad for social anxiety and sociability in general. It also has the potential to make you very sleepy and lethargic/fatigued, even after sleeping 10-12 hours...

This med has to be taken before bed because it will make you drowsy (like even more so than a Benadryl or an over-the-counter sleep-aid would). And I've found that when dosed at night/before bed I often remember my dreams and they can be quite odd and vivid and sometimes even borderline nightmarish!

And finally be extremely weary of the weight gain if you are taking this med on its own!

Edit: I dropped this med cold turkey and noticed no real side effects. However, I'm no longer waking up tired and depressed, feeling fatigued during the day, and am even eating a little bit less it seems. Now I just gotta figure out what I'm gonna do bout this new insomnia -_- I hope it goes away with time and is just a temporary rebound effect

I was relying on this med for sleep and it was kinda nice, so maybe that's why I'm having such a hard time now. or maybe it's the zoloft I'm on...
 

·
Registered
Joined
·
1 Posts
I started mirtazapine about a month ago now, and it's only really started to work in the last couple of weeks (so pretty quickly overall compared to SSRIs although I haven't tried any of those).

I started off with 15mg dose for a week, which was highly sedating, taken at night so it was fine. Then I asked my GP to increase to 30mg as 15mg is not really useful for depression/anxiety. So far so good. Feel much more awake during the day time, sleep well, although its still difficult to get out of bed in the morning.

So far no side effects, I just feel more control of my anxiety symptoms and they are reduced significantly. Good signs overall. I'm going to keep taking mirtaz for the forseeable future.

I asked my GP specifically for mirtazapine after doing a lot of my own research, as I wanted to avoid the sexual side effects of SSRIs. In this department, mirtazapine has helped a lot, and has actually increased my sex drive a little bit.

Weight gain is offset by diet and regular exercise for me at least. I do think about food a lot more but it's nothing unmanageable.
 

·
pls don't eat bats, thnx
Joined
·
3,125 Posts
i've been on this for a while, couple of years now. what I have found is that it is excellent at getting me to sleep (its about the only thing that actually gets me to sleep). although it doesn't help really with what I went on it for, anxiety.
to those unsure about gaining weight, just use a calorie tracker site or program and make sure you are not over eating. as long as you are aware of how much you are eating then its fine. this med doesn't make you fat but it may mess with your appetite.

currently I am a bit stuck with wanting to come off this or not? I would like to be med free at some point but I fear that if I come off I may never be able to get to sleep again?
 

·
Registered
Joined
·
5 Posts
I have been suffering from insomnia most of my life. This med was very helpful and I was grateful when I discovered it, because it really did make me sleep even on stressful days. Unfortunately it also makes me numb even on very low dose. The worst part is that I feel detached from happy feelings and am for example not even able to return a smile to someone smiling to me. That completely removes my confidence and I feel removed from my friends and family. So I try to use it as little as possible. Phenibut works much better for me, but I try to limit my intake of that to two nights a week.
 

·
Registered
Joined
·
32 Posts
The feeling Mirtazapine/Remeron gave me was definitely similar to being on a very potent antihistamine, which is close to to the truth when you know that it hits the histamine receptors pretty potently.

I'm actually a bit confused by this antidepressant, in terms of how i feel about it. It isn't as emotionally numbing as SSRIs, but it also didn't do much either, besides making me a couch potato. I want to say it is better than the SSRIs but I can only say it is based purely on not making me apathetic, because it didn't do much for my anxiety or depression.
 

·
Registered
Joined
·
328 Posts
I made a video about my experiences with this antidepressant. To be honest, this was the most effective antidepressant I have taken.
 

·
Freak of nature
Joined
·
555 Posts
This medicene is some powerful stuff. I was put on it for insomnia and was knocked out and I had vivid..I mean vivid nightmares or odd dreams .I also was feeling very dopey..like I was drunk.
I remember clearly one morning staggering side to side to the bathroom..I had never felt like that before. Could barely open my eyes as I walked there. I was at a camp at the time and was hoping no one saw me.

I also had some sort of sleep paralysis...whether that is related to mirtazepine I don’t know but it was S*** scary..I felt like I was having a seizure in my sleep and couldn’t open my eyes. Very frightening.

At times the medicene had no effect on me.

Also i think it gave me a fast morning heart rate 130bpm heart rate which was awful! I took propranolol which calmed it after a while. I don’t feel that bad anymore with my heart being off it.

I was on it from October last year to about March last month.

It worked really well for sleep but the drowsiness and heart side effects are just too scsry.
 

·
Registered
Joined
·
24 Posts
I took mirtazapine for 3 years. Still on 3.5mgs, highest dose was 30. To start with holy cow is this one sedating drug, the first dose I ever took, 15mgs, knocked me out for 16 hours. This drug makes me hungrier than weed does. Super munchies, I bulked from 87kgs to 97kgs in a few months after starting it. Made me crave sugar at night after I took it. My sleep quality since reducing the dose is crap and I still need a few mgs of it to get to sleep at all.
 

·
Registered
Joined
·
319 Posts
Interested in trying this med for my depression as I've had bad experiences with the sexual side effects of Prozac/Cymbalta. I also have troubles falling asleep at night and I am on sleeping medications so it could help with that too. A little worried about the negative feedback in this topic though.
 
61 - 72 of 72 Posts
Top